If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
One cannot overstate the value of a detailed skin examination in the diagnosis of systemic disorders, including infectious diseases. This precept was demonstrated in the present case.
A 41-year-old man with stage-IV T-cell-rich B-cell lymphoma presented to our emergency department reporting a 2-day history of fever, diarrhea, and malaise and a 3-week history of multiple tender, erythematous skin lesions located on his arms, trunk, and lower extremities. The lesions had been initially treated with oral clindamycin for a presumed diagnosis of cellulitis, without significant improvement. His medications on presentation included enoxaparin, erythropoietin, and filgrastim.
He had completed his 6th cycle of chemotherapy with cyclophosphamide, doxorubicin, vincristine, prednisone, and rituximab 12 days earlier. He had been admitted to the hospital 6 weeks prior for an episode of febrile neutropenia. At that time, blood, urine, and sputum cultures had been negative. He had been treated empirically with standard doses of intravenous piperacillin-tazobactam and metronidazole until defervescence and neutrophil recovery.
The patient appeared acutely unwell. His vital signs were: blood pressure, 90/50 mm Hg; heart rate, regular at 120 beats per minute; respiratory rate, 32 breaths per minute; temperature, 104.0°F (40.0°C); and oxygen saturation, 100% on room air. His jugular venous pulse was at the level of the sternal angle. A chest examination revealed bibasilar crackles. His spleen was palpable below the left costal margin. Skin examination revealed multiple lesions at various stages of development. Palpable, tender, subcutaneous nodules were present on his left lateral thigh, right leg, and abdomen, with erythema of the overlying skin. The largest lesion was on the posterior aspect of the right thigh, which demonstrated a large central hemorrhagic bulla and necrosis of the surrounding skin (Figure 1).
Blood work revealed a hemoglobin concentration of 6.9 g/dL (reference: 14.0-18.0 g/dL), a leukocyte count of 1.0×103 cells/mm3 with an absolute neutrophil count of 0.7×103 cells/mm3 (reference: 4.0-11×103 and 2.0-7.5×103 cells/mm3, respectively), and a platelet count of 63×103 cells/mm3 (reference: 140-400×103 cells/mm3). Creatinine was elevated at 4.4 mg/dL (388 μmol/L). A chest radiograph was normal.
Because the fever, hypotension, and multiple skin lesions in the setting of neutropenia strongly suggested an infectious etiology, 2 sets of peripheral blood cultures were obtained. A urine culture was performed, and the bullous lesion on the right thigh was aspirated for Gram staining and routine bacterial culture.
The lesion on the right thigh with a central hemorrhagic bulla and surrounding necrosis (Figure 1) had the appearance of ecthyma gangrenosum; therefore, infection with a Gram-negative bacterium, specifically Pseudomonas aeruginosa, was strongly suspected. Within 1 hour of sampling, a Gram stain of the aspirated fluid from the lesion demonstrated Gram-negative bacilli, and 24 hours later, Gram-negative bacilli were reported in the blood cultures. The bacteria from both the skin lesion and the blood were later confirmed to be P. aeruginosa. This organism is recovered in less than 10% of severely neutropenic patients with documented bacteremia and accounts for only 4-5% of all bacteremias in sentinel hospitals in the United States.
Infection-induced skin lesions can result from direct infection of the skin, as in cases of cellulitis and erysipelas, or from secondary involvement of the skin, as in the case of systemic infections. The mechanisms of secondary involvement of the skin in systemic infection include toxin-mediated vascular effects, immune-mediated mechanisms, activation of the coagulation cascade, and hematogenous seeding of the skin in the setting of bacteremia (Table 1).
In the setting of neutropenia caused by cancer chemotherapy, disruption of the mucosal barriers of the gastrointestinal tract may result in P. aeruginosa bacteremia with secondary hematogenous seeding of the skin. In non-neutropenic hosts, the entry of P. aeruginosa into the bloodstream most commonly occurs through the genitourinary tract (in hospitalized patients with indwelling urinary catheters) or through the respiratory tract (in mechanically ventilated patients).
Ecthyma gangrenosum is a vesiculobullous skin disease of infectious etiology that is encountered most commonly in the setting of P. aeruginosa bacteremia in a neutropenic host. One report noted the development of ecthyma gangrenosum in nearly 30% of patients with P. aeruginosa bacteremia.
The lesions begin as small, painful, erythematous nodules with secondary development of central hemorrhagic bullae and surrounding necrosis. Blood cultures almost always yield bacterial growth. Occasionally, ecthyma gangrenosum may result from direct inoculation of the skin following injury, in which case blood cultures are frequently negative for bacteria.
In the routine management of most cases of cellulitis, needle aspiration is not indicated for diagnosis; nor is punch biopsy, which may provide a higher diagnostic yield than aspiration, at an increased risk of bleeding.
However, the 2010 Infectious Diseases Society of America updated clinical practice guideline for the use of antimicrobial agents in neutropenic patients with cancer recommends that in this patient population, aspiration or biopsy of suspect skin lesions should be performed, with specimens sent for Gram stain and culture.
In addition to volume resuscitation with intravenous normal saline, our patient received empiric treatment with piperacillin-tazobactam and ciprofloxacin at doses adjusted for his renal insufficiency. The ciprofloxacin was discontinued after 3 days, when the susceptibility of the organism had been reported. The piperacillin-tazobactam was continued for a total of 14 days. The patient subsequently underwent debridement of multiple necrotic cutaneous lesions with split-thickness skin grafting to the right arm, right thigh, and right side of the anterior abdominal wall to optimize wound healing.
Fever during chemotherapy induced-neutropenia requires urgent evaluation, as it may be the only clue to severe underlying infection.
If skin lesions are present, they may provide the clinician with the earliest clues to the presence of bacteremia and may suggest a specific microbial etiology for the patient's febrile syndrome.
While monotherapy with an anti-pseudomonal β-lactam antimicrobial agent, such as cefepime, piperacillin-tazobactam, or a carbapenem, is recommended as empiric therapy for patients with chemotherapy-induced neutropenia and fever, modifications to these recommendations may be indicated in select cases.
Suspected or confirmed Gram-negative bloodstream infections, as in our patient, may initially be treated with one of these agents in combination with an aminoglycoside or fluoroquinolone; this approach increases the likelihood that at least one effective agent is being administered while susceptibility test results are pending. In non-neutropenic patients with P. aeruginosa bacteremia, a delay of more than 2 days in the administration of appropriate antimicrobial therapy has been reported to double the 30-day mortality rate.
In the present case, the recognition of the patient's skin lesions as ecthyma gangrenosum and the appreciation of this condition's strong association with P. aeruginosa bacteremia led to empiric treatment with two anti-pseudomonal agents, piperacillin-tazobactam and ciprofloxacin, to ensure adequate antimicrobial coverage while culture and susceptibility results were pending. This choice was based on the known resistance patterns of P. aeruginosa isolates from our institution. Aminoglycoside therapy was avoided because of the patient's renal insufficiency. When P. aeruginosa sensitive to both empiric agents was isolated from the patient's skin aspirate and blood, his treatment was reduced to monotherapy with piperacillin-tazobactam.
A number of key points are illustrated by this case. First, careful examination of the skin may provide the earliest clues to the accurate diagnosis of systemic infections. When systemic infection is present, skin lesions may result from bacteremic seeding of the skin from primary extracutaneous sites of infection, but also may result from toxin-, immune-, or coagulation-mediated mechanisms. Second, in patients receiving chemotherapy, mucosal injury and neutropenia may result in bacteremia with secondary hematogenous seeding of the skin. In the assessment of neutropenic patients with fever, aspiration or biopsy of skin lesions is recommended. The identification and aspiration of the skin lesions in this patient allowed for the early diagnosis of a serious Gram-negative infection, in advance of positive blood cultures, ensuring that effective empiric antimicrobial therapy was administered.
in: Mandell G.L. Bennet J.E. Dolin R. Principles and Practice of Infectious Diseases. 7th ed. Elsevier,
Philadelphia, PA2009: 2835-2860